Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 5, 2008, 4:22 AM CST for Sumner County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2008, 4:22 AM CST (10:22 UTC)
- Expired
- Feb 5, 2008, 4:59 AM CST
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 051023 SVRICT KSC191-051115- /O.NEW.KICT.SV.W.0003.080205T1022Z-080205T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 422 AM CST TUE FEB 5 2008 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 515 AM CST. * AT 419 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR OXFORD...OR 11 MILES EAST OF WELLINGTON...AND MOVING NORTH AT 30 MPH. ANOTHER STORM WAS SITUATED SOUTH OF CALDWELL AND WAS TRACKING NORTH AT 30 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ARGONIA...BELLE PLAINE...CALDWELL...CONWAY SPRINGS...GEUDA SPRINGS...HUNNEWELL...MAYFIELD...MILAN...OXFORD...SOUTH HAVEN... WELLINGTON...PERTH...RIVERDALE. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3700 9780 3747 9780 3747 9714 3699 9714 TIME...MOT...LOC 1022Z 171DEG 29KT 3728 9721 $$ LAWSON
3 follow-up statements
000 WWUS53 KICT 051039 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 439 AM CST TUE FEB 5 2008 KSC191-051115- /O.CON.KICT.SV.W.0003.000000T0000Z-080205T1115Z/ SUMNER KS- 439 AM CST TUE FEB 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY UNTIL 515 AM CST... AT 436 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BELLE PLAINE...OR 14 MILES NORTHEAST OF WELLINGTON...MOVING NORTH AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SUMNER COUNTY...INCLUDING THE TOWN OF BELLE PLAINE. LAT...LON 3700 9780 3747 9780 3747 9714 3699 9714 TIME...MOT...LOC 1039Z 164DEG 31KT 3744 9722 $$ LAWSON
000 WWUS53 KICT 051050 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 450 AM CST TUE FEB 5 2008 KSC191-051115- /O.CON.KICT.SV.W.0003.000000T0000Z-080205T1115Z/ SUMNER KS- 450 AM CST TUE FEB 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY UNTIL 515 AM CST... AT 449 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PERTH...OR 8 MILES SOUTH OF WELLINGTON...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTHEAST OF WELLINGTON BY 500 AM CST. NEAR OXFORD BY 515 AM CST. THE TOWN OF PERTH IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3700 9780 3747 9780 3747 9714 3699 9714 TIME...MOT...LOC 1050Z 224DEG 28KT 3715 9739 $$ LAWSON
000 WWUS53 KICT 051059 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 459 AM CST TUE FEB 5 2008 KSC191-051109- /O.CAN.KICT.SV.W.0003.000000T0000Z-080205T1115Z/ SUMNER KS- 459 AM CST TUE FEB 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY HAS BEEN CANCELLED... AT 458 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3700 9780 3747 9780 3747 9714 3699 9714 TIME...MOT...LOC 1059Z 164DEG 31KT 3761 9728 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 3:20 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 5, 3:20 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 AM CST TUE FEB 5 2008 .DISCUSSION... NUMEROUS CONCERNS THIS FORECAST PACKAGE...BUT THE MAIN CONCERNS ARE PRECIPITATION TYPE AND WHERE THE HIGHEST SNOWFALL AMOUNTS WILL TAKE PLACE. TODAY: LATEST RADAR LOOP WAS SHOWING SOME FAIRLY STRONG ELEVATED THUNDERSTORMS MOVING THROUGH WEST CENTRAL OKLAHOMA. THESE STORMS WERE GENERALLY MOVING TO THE NORTHEAST AND SHOULD AFFECT AREAS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME OF THE STORMS COULD CONTAIN SOME MARGINAL SIZE HAIL AS THEY MOVE THROUGH...DUE TO FAIRLY STRONG SHEAR OF 50 TO 60KTS IN THE CLOUD BEARING LAYER. THESE STORMS ARE ON THE LEADING EDGE OF STRONG MOISTURE TRANSPORT IN THE 295-300K LAYER AND SHOULD BEGIN TO EXIT SOUTHEAST KANSAS EARLY THIS AFTERNOON. MEANWHILE...DODGE CITY RADAR WAS STARTING TO PICK UP ON A BAND OF SNOW EXTENDING FROM JUST WEST OF DODGE CITY TO NESS CITY. 08Z LAPS SOUNDING FROM DODGE CITY IS SHOWING A STRONG AREA OF FRONTOGENESIS AROUND 750MB WITH EVEN SOME ELEVATED CAPES ABOVE 500J/KG. THIS COULD YIELD TO SOME THUNDERSNOW ACROSS THAT AREA THIS MORNING. THE MODELS ARE VERY SIMILAR TO YESTERDAY MORNING IN DEVELOPING THIS BAND OF SNOW FURTHER EAST DURING THE COURSE OF THE MORNING INTO THE AFTERNOON. THIS LOOKS VERY FEASIBLE AT THIS TIME...ESPECIALLY BASED ON THE WARM CONVEYOR BELT REALLY GETTING ESTABLISHED OVER EASTERN KANSAS WHICH SHOULD ALLOW FOR THE DEFORMATION ZONE OVER CENTRAL KANSAS TO REALLY STRENGTHEN THIS AFTERNOON. CURRENTLY...WE HAVE 6 TO 8 INCHES ACROSS THE AREA...BUT THOSE AMOUNTS MAY BE CONSERVATIVE ESPECIALLY IN RUSSELL AND LINCOLN COUNTIES. AS A RESULT...WE WENT AHEAD AND ISSUED A WINTER STORM WARNING TIL 06Z. ELSEWHERE...THE MAIN CONCERN IS THE PRECIPITATION TYPE THROUGH MUCH OF THE DAY. CURRENTLY...SURFACE TEMPERATURES ARE GENERALLY IN THE MID AND UPPER 30S ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WHEN THIS PRECIPITATION MOVES IN FROM OKLAHOMA THIS MORNING...WE SHOULD SEE RAIN AND THUNDERSTORMS WITH SOME SLEET POTENTIAL FOR HUTCHINSON AND AREAS TO THE SOUTHWEST. SOUTH CENTRAL KANSAS MAY NOT SEE A CHANGEOVER TO SNOW UNTIL THIS AFTERNOON WHEN WE START SEEING MORE LIFT IN THE DENDRITIC GROWTH LAYER. WE DID GO AHEAD AND ISSUE A WINTER WEATHER ADVISORY FOR MUCH OF SOUTH CENTRAL KANSAS THROUGH 06Z. TONIGHT: THE MODELS ARE NOW SHOWING TRENDS OF A COLD AIR OCCLUSION TAKING PLACE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI. THESE AREAS REALLY COULD SEE SOME HEFTY SNOW AMOUNTS BEFORE ENDING LATE TONIGHT. WE MAY END UP HAVING TO EXTENDING THE ADVISORY AND WARNING UNTIL 12Z...BUT WE WILL LET LATER SHIFTS HANDLE THAT. WEDNESDAY-FRIDAY: ANOTHER WEAK UPPER LEVEL SYSTEM WILL RIDE THROUGH THE PLAINS ON WEDNESDAY NIGHT AND THURSDAY...BUT THIS SYSTEM WILL BE MOISTURE STARVED. THEREFORE...WE PLAN ON KEEP FLURRIES GOING FOR NOW. THE REMAINDER OF THE FORECAST WE SHOULD SEE NORTHWEST FLOW ALOFT WITH TEMPERATURES BELOW NORMAL FOR THE NEXT COUPLE OF DAYS. COX && .AVIATION... 06Z TAFS...STRATUS STILL ADVECTING SOUTHWARD...AND BUILDING DOWN IN CENTRAL KANSAS TONIGHT. IFR CEILINGS EXPECTED FOR MUCH OF THE TAF PERIOD THROUGHOUT THE REGION...ESPECIALLY THROUGH THE DAYTIME HOURS AS SNOW OVERSPREADS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE AT KCNU IN THE EARLY MORNING HOURS...ALTHOUGH THERE IS A SMALL CHANCE THAT THUNDER COULD OCCUR AS FAR WEST AS KICT. FOR NOW KEPT MENTION OF CB CLOUDS ONLY AT KCNU WHERE CONFIDENCE IS HIGHEST. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 34 16 33 22 / 90 70 0 10 HUTCHINSON 31 13 31 21 / 100 80 0 10 NEWTON 33 15 32 21 / 90 80 0 10 ELDORADO 35 16 33 22 / 90 70 0 10 WINFIELD-KWLD 36 17 35 23 / 90 40 0 10 RUSSELL 26 8 30 21 / 100 80 0 10 GREAT BEND 27 10 30 22 / 100 90 0 10 SALINA 29 11 29 20 / 100 80 0 10 MCPHERSON 30 12 30 21 / 100 80 0 10 COFFEYVILLE 43 19 35 23 / 90 30 10 10 CHANUTE 39 18 34 22 / 90 50 10 10 IOLA 38 18 34 22 / 90 70 10 10 PARSONS-KPPF 42 18 35 23 / 90 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ052- 053-067>070-082-083. WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033- 047>051. &&
Hazardous weather outlook, Feb 4, 4:04 PM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 404 PM CST MON FEB 4 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 404 PM CST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SNOW IS EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS LATE TONIGHT...PLEASE REFER TO THE LATEST WINTER STORM WATCH AND BLOWING SNOW ADVISORY FOR FURTHER DETAILS. A FEW STRONG THUNDERSTORMS COULD TRY AND MATERIALIZE ACROSS SOUTHEAST KANSAS TONIGHT WITH SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM SYSTEM WILL BRING ACCUMULATING SNOWFALL TO THE AREA FOR TUESDAY AND TUESDAY NIGHT...PLEASE REFER TO THE LATEST WINTER STORM WATCH AND BLOWING SNOW ADVISORY FOR ADDITIONAL DETAILS. IN ADDITION...THUNDERSTORMS COULD AFFECT PORTIONS OF SOUTHEAST KANSAS DURING THE MORNING HOURS ON TUESDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED ON TUESDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/CJ
In the hours before
Special weather statement, Feb 5, 4:02 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 AM CST TUE FEB 5 2008 KSZ092-051030- SUMNER- 402 AM CST TUE FEB 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 400 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF RENFROW...OR 26 MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 45 MPH. ANOTHER STORM WAS LOCATED BETWEEN GEUDA SPRINGS AND SOUTH HAVEN AND WAS MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH BOTH OF THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:42 AM CST | Winter Storm Warning | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 28 hr |
| Feb 5, 3:42 AM CST | Winter Weather Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 13 more | 30 hr |
| Feb 5, 5:11 AM CST | Severe Thunderstorm Warning | ICT | Sedgwick | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.